Alert archive / Colorado / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 241, NWS Denver/Boulder, CO

August 26, 2014Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2014, 2:11 PM MDT for Jefferson County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 2:11 PM MDT (20:11 UTC)
Expired
Aug 26, 2014, 2:29 PM MDT
In force
18 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jefferson County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS55 KBOU 262011
SVRBOU
COC059-262045-
/O.NEW.KBOU.SV.W.0241.140826T2011Z-140826T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
211 PM MDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN CENTRAL COLORADO...

* UNTIL 245 PM MDT

* AT 211 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER INDIAN
  HILLS...OR 17 MILES SOUTHWEST OF DENVER...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN LAKEWOOD...SOUTHWESTERN LITTLETON...EVERGREEN...
  MORRISON...KITTREDGE...CHATFIELD RESERVOIR...RED ROCKS PARK...
  IDLEDALE...TINY TOWN AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3951 10525 3963 10532 3969 10529 3969 10506
      3967 10506 3966 10508 3964 10508 3963 10511
      3961 10506 3956 10506 3953 10508 3950 10509
TIME...MOT...LOC 2011Z 279DEG 17KT 3962 10525 

HAIL...1.00IN
WIND...<50MPH

$$

RJK
1 follow-up statement
606 
WWUS55 KBOU 262029
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT TUE AUG 26 2014

COC059-262038-
/O.CAN.KBOU.SV.W.0241.000000T0000Z-140826T2045Z/
JEFFERSON CO-
229 PM MDT TUE AUG 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
 THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3951 10525 3963 10532 3969 10529 3969 10506
      3967 10506 3966 10508 3964 10508 3963 10511
      3961 10506 3956 10506 3953 10508 3950 10509
TIME...MOT...LOC 2027Z 279DEG 17KT 3961 10514 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:25 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 10:25 AM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1025 AM MDT TUE AUG 26 2014

.UPDATE...
ISSUED AT 1025 AM MDT TUE AUG 26 2014

MOIST AIRMASS OVER THE AREA TODAY. PRECIPITABLE WATER VALUES ARE
AROUND AN INCH ALONG THE FRONT RANGE WITH AN INCH AND A QUARTER
OVER THE PLAINS. THE MOISTURE MAY INCREASE A LITTLE INTO THE
EVENING HOURS. CAPES WILL REACH UP TO 2000 J/KG. SHEAR IS NOT AS
GOOD AS YESTERDAY WITH 500 MB LEVEL WINDS DECREASING TO LESS THAN
20 KNOTS. THIS WILL KEEP THE SEVERE THREAT LOW...BUT A FEW WILL
BE POSSIBLE OVER THE EASTERN PLAINS. BECAUSE OF THE MOISTURE AND
SLOWER MID LEVEL WINDS...THERE WILL BE A THREAT FOR FLASH
FLOODING. SO WILL KEEP THE FLASH FLOOD WATCH IN EFFECT OVER PARTS
OF THE PLAINS WHERE THE BEST STORM COVERAGE AND MOISTURE IS
EXPECTED TO BE.

EXPECT STORMS TO START FORMING EARLY THIS AFTERNOON OVER THE
HIGHER TERRAIN AND THEN SPREAD EASTWARD. WILL KEEP HIGH POPS IN
THE FORECAST FOR THIS AFTERNOON AND TONIGHT.

THE UPPER LEVEL LOW WILL CONTINUE TO BRING SHOWERS AND STORMS
THROUGH THURSDAY. INCREASED POPS FOR THESE DAYS TO REFLECT THE
WET PATTERN THAT WILL LINGER THROUGH THURSDAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 349 AM MDT TUE AUG 26 2014

IN COLORADO WE GET A SMALL HANDFULL OF DAYS EACH YEAR IN WHICH
THUNDERSTORMS CAN OCCUR AROUND THE CLOCK. WE ARE IN ONE OF THOSE
PATTERNS TODAY...AS WE CAN SEE ON RADAR EARLY THIS MORNING...
ANOTHER IN A SERIES OF THUNDERSTORMS WAS MOVING THROUGH DIA AT
4AM. WE STILL EXPECT THE CONVECTION THIS MORNING TO END FROM THE
WEST...TO BE REPLACED BY AREAS OF FOG AND STRATUS.

THUNDERSTORMS WILL BLOSSOM OVER THE HIGH COUNTRY THIS MORNING...
THEN SPREAD TO THE PLAINS DURING THE AFTERNOON. I SLOWED THE
TRANSITION TO PLAINS CONVECTION BY A COUPLE OF HOURS.  WITH DIV Q
ALOFT...AND A POSSIBLE WEAK UPPER TROUGH COMBINED WITH A MOIST AND
UNSTABLE AIRMASS...THUNDERSTORMS WILL BECOME WIDESPREAD
TONIGHT...ESPECIALLY FOR THE PALMER DIVIDE AND THE COUNTIES JUST
NORTH OF THE PALMER DIVIDE. IT IS DIFFICULT TO TELL AT THIS HOUR
OF THE MORNING EXACTLY HOW THE CONVECTION DEVELOPS...BUT IF STORMS
STALL OR THERE ARE TRAINING ISSUES WITH THE THUNDERSTORMS THE RISK
OF FLOODING ESCALATES. FOR THESE REASONS WE ARE ISSUING A FLASH
FLOOD WATCH FOR TONIGHT OVER THE PALMER DIVIDE...EASTERN ADAMS AND
EASTERN ARAPAHOE AND WASHINGTON COUNTIES.

IT WILL BE ANOTHER MILD DAY FOR AUGUST WITH TEMPERATURES IN THE
MID TO UPPER 70S ON THE PLAINS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 349 AM MDT TUE AUG 26 2014

AN ANOMALOUSLY COOL AND MOIST AIRMASS ACCOMPANYING AN UPPER LEVEL
SHORTWAVE TROUGH WILL CONTINUE ITS SLOW EASTWARD PROGRESS ACRS
COLORADO ON WEDNESDAY. MODELS ALSO SHOW A FAIRLY DEEP PLUME OF
SUBTROPICAL MOISTURE FLOWING NEWRD OVER SRN AND ERN PORTIONS OF
COLORADO DURING THE DAY AHEAD OF THE TROUGH. WIND FIELDS SHOW SOME
OF THIS MOISTURE CURVING WESTWARD UP AGAINST THE EAST FACE OF THE
FRONT RANGE. WHILE LARGE SCALE LIFT APPEARS MODEST ACCORDING TO QG
VERTICAL VELOCITY FIELDS...OROGRAPHIC LIFT AND DESTABILIZATION OF
THE AIRMASS DUE TO COOLING ALOFT SHOULD BE SUFFICIENT TO GIVE US A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY...
PARTICULARLY OVER AND ALONG THE FRONT RANGE LATE IN THE DAY.
PRECIPITABLE WATER VALUES ON WEDNESDAY LOOK SIMILAR TO THOSE
EXPECTED TODAY...ANYWHERE FROM 0.90 INCH UP AGAINST THE FOOTHILLS
TO AROUND 1.5 INCH IN EASTERN PARTS OF THE CWA. THEREFORE STORMS
ROUGHLY EAST OF A STERLING TO LIMON LINE WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY HEAVY RAINFALL. TEMPERATURES ON THE PLAINS
WEDNESDAY EXPECTED TO BE AS MUCH AS 8-10F BELOW AVERAGE FOR THE
DATE. AVERAGE HIGH FOR DENVER ON THE 27TH IS 85F. HIGH COUNTRY
TEMPERATURES ALSO QUITE COOL WITH HIGHS ABOVE TIMBERLINE POSSIBLY
NOT GOING ABOVE 45F.

WEDNESDAY NIGHT...THE UPPER TROUGH SLOWLY PASSES OVER THE FCST AREA.
FLOW AROUND THE BOTTOM SIDE OF THE TROUGH APPEARS TO ADVECT IN DRIER
AIR FROM THE FOUR CORNERS REGION WHICH COULD RESULT IN EITHER A LULL
IN PRECIPITATION OR ONLY JUST DELAY THE THE NEXT ROUND OF WRAP
AROUND PRECIPITATION ON THE BACK SIDE OF THE PASSING TROUGH. FOR NOW
WILL HANG ONTO SCATTERED POPS ON THE PLAINS AND SCATTERED TO LIKELY
POPS IN THE MTNS WEDNESDAY EVENING. THEN REDUCE POPS ON THE PLAINS
AFTER MIDNIGHT BUT KEEP POPS ON THE HIGH SIDE IN THE HIGH COUNTRY
WITH OROGRAPHIC LIFT GENERATED ON THE BACK SIDE OF TROUGH.
TEMPERATURES POSSIBLY COLD ENOUGH FOR A BIT OF SNOW ON THE HIGHER
PEAKS BY MORNING.

THURSDAY...MODELS SHOW THE TROUGH EXITING THE AREA...BUT SOME SHOW
MOIST NELY UPSLOPE FLOW AND RESPECTABLE QPF OVER AND ALONG THE
FRONT RANGE DURING THE DAY. WHILE THE OTHER MODELS SHOW A MUCH DRIER
NWLY FLOW OFF THE FRONT RANGE WITH THE TROUGH PULLING AWAY. FOR NOW
WILL GO ALONG WITH SURROUNDING WFOS AND HOLD ONTO SCATTERED POPS ON
THE PLAINS AND SCATTERED TO LIKELY POPS IN THE HIGH COUNTRY. HOWEVER
EXPECT LOWER QPF AMOUNTS. THURSDAY STILL LOOKS COOLER THAN AVERAGE
WITH LITTLE CHANGE IN TEMPERATURES FROM THE DAY BEFORE.

FRIDAY THROUGH LABOR DAY...WARMER TEMPERATURES AND MUCH DRIER
CONDITIONS FORECAST TO RETURN TO THE AREA OVER THE LABOR DAY WEEKEND
AS A STRONG HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST.
TEMPERATURES SHOULD RETURN TO NEAR AVERAGE BY SUNDAY. COULD SEE A
SLIGHT DIP IN TEMPERATURES ON LABOR DAY WITH A WEAK...MOSTLY DRY
COLD FRONT BRUSHING THE AREA.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1025 AM MDT TUE AUG 26 2014

THUNDERSTORMS WILL BE LIKELY IN THE DENVER AREA LATER THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR STORMS WILL BE 22Z TO
02Z...THOUGH THE THREAT FOR STORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS. HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 40
KNOTS WILL BE POSSIBLE WITH THE STRONGER STORMS.

LOW CLOUDS WILL BE POSSIBLE EARLY WEDNESDAY MORNING WITH CEILINGS
BELOW 3000 FEET.

&&

.HYDROLOGY...
ISSUED AT 349 AM MDT TUE AUG 26 2014

RAINFALL RATES OF 2 INCHES IN AN HOUR WILL BE POSSIBLE WITH
THUNDERSTORMS TONIGHT. THE GREATEST FLOOD RISK WILL BE ALONG AND
NORTH OF THE PALMER DIVIDE AND THAT IS THE AREA IN THE FLASH FLOOD
WATCH. IT IS POSSIBLE THAT THE WATCH COULD BE EXPANDED FOR A
LARGER AREA IN EASTERN COLORADO.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TONIGHT FOR COZ041-045>047-049.

&&

UPDATE...MEIER
SHORT TERM...RTG
LONG TERM...BAKER
AVIATION...MEIER
HYDROLOGY...RTG
Hazardous weather outlook, Aug 26, 10:36 AM MDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1036 AM MDT TUE AUG 26 2014

COZ030>051-271645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1036 AM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN FORM OVER THE HIGHER TERRAIN
EARLY THIS AFTERNOON AND SPREAD EAST ONTO THE PLAINS LATE THIS
AFTERNOON AND EVENING. A COUPLE OF STORMS COULD BECOME SEVERE OVER
THE EASTERN PLAINS WITH HAIL TO ONE INCH IN DIAMETER AND 60 MPH
WINDS. SLOWER MOVING STORMS AND HEAVY RAIN WILL INCREASE THE THREAT
FOR FLASH FLOODING OVER THE PALMER DIVIDE AND PARTS OF THE EASTERN
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL WEATHER SYSTEM SLOWLY MOVING ACROSS COLORADO WILL
BRING AMPLE CLOUD COVER...BELOW AVERAGE TEMPERATURES AND A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY AND
THURSDAY. STORMS ON THE PLAINS WEDNESDAY AFTERNOON AND EVENING
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. STORMS
ON THURSDAY MAY ALSO PRODUCE BRIEF HEAVY RAINFALL IN AND NEAR THE
FRONT RANGE FOOTHILLS. DRIER AND WARMER CONDITIONS WILL RETURN
FRIDAY AND CONTINUE THROUGH THE LABOR DAY WEEKEND AS A STRONG HIGH
PRESSURE RIDGE BUILDS IN FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT WE
WOULD APPRECIATE REPORTS OF SEVERE WEATHER OR HEAVY RAIN.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:10 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min
Aug 26, 1:11 AM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver94 min
Aug 26, 5:47 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Washington15 hr
Aug 26, 2:30 PM MDTAreal Flood AdvisoryBOUDenver, Jefferson2 hr
Aug 26, 4:08 PM MDTFlash Flood WarningBOULarimer2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.